Alert archive / Michigan / Wind Advisories in 2019

Wind Advisory 2, NWS Grand Rapids, MI

March 14, 201920 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Mar 14, 2019, 9:48 AM EDT for 20 counties in Michigan. It took effect at Mar 14, 2019, 11:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 9:48 AM EDT (13:48 UTC)
In effect from
Mar 14, 2019, 11:00 AM EDT
Expired
Mar 14, 2019, 11:00 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 16 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS73 KGRR 141348
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
948 AM EDT Thu Mar 14 2019

MIZ037-043>046-050>052-056>059-064>067-071>074-142200-
/O.NEW.KGRR.WI.Y.0002.190314T1500Z-190315T0300Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
948 AM EDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a Wind
Advisory...which is in effect until 11 PM EDT this evening. 

HAZARDOUS WEATHER...

 * Occasional wind gusts over 45 mph today into this evening. 

 * Several rounds of showers and thunderstorms could easily
   produce very strong gusts. These gusts are possible even 
   without any precipitation...especially along the lakeshore.

 * The first round of showers and storms was lifting northeastward
   through Indiana as of 930 am and should arrive in the Kalamazoo
   to Jackson area between 11 am and noon. Strong lakeshore winds
   also expected to develop by noon...especially from Muskegon
   north towards Ludington.

IMPACTS...

 * Scattered power outages. 

 * Some tree damage.
   
 * Difficult travel, especially near the lakeshore.
   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for 
high profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
224 
WWUS73 KGRR 141922
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
322 PM EDT Thu Mar 14 2019

MIZ037-043>046-050>052-056>059-064>067-071>074-150300-
/O.CON.KGRR.WI.Y.0002.000000T0000Z-190315T0300Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
322 PM EDT Thu Mar 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

HAZARDOUS WEATHER...

 * Occasional wind gusts over 45 mph today into this evening.

 * Another rounds of showers and thunderstorms through 8 pm could
   easily produce very strong gusts. These gusts are possible 
   even without any precipitation...especially along the 
   lakeshore into the evening. 

 IMPACTS...

 * Scattered power outages.

 * Some tree damage.

 * Difficult travel, especially near the lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
266 
WWUS73 KGRR 150308
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1108 PM EDT Thu Mar 14 2019

MIZ037-043>046-050>052-056>059-064>067-071>074-150415-
/O.EXP.KGRR.WI.Y.0002.000000T0000Z-190315T0300Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
1108 PM EDT Thu Mar 14 2019

...WIND ADVISORY HAS EXPIRED...

the Wind Advisory is no longer in effect. 

HAZARDOUS WEATHER...

 * Winds of 15 to 25 mph with gusts to 35 mph are expected
   overnight.

 * The storm is moving out of the area as a result the strongest
   wind gust have exited this area.


IMPACTS...

 * Wind gusts were mostly in the 30 to 40 mph range this evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 14, 7:56 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 14, 7:56 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
756 AM EDT Thu Mar 14 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 327 AM EDT Thu Mar 14 2019

Changes to the forecast are highlighted as follows:

- The threat for strong/severe storms this afternoon/evening looks
  lower than previously thought with areas south/east of Lower
  Michigan most at risk.

- High temperatures and non-convective wind gusts today will also
  be lower than previously thought, the former topping out in the
  lower 60s.

- Light non-impactful snow showers are expected Friday along the
  backside of the storm system responsible for our active
  weather.

- A period of tranquil weather is expected from this weekend and
  beyond.

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 327 AM EDT Thu Mar 14 2019

A glimpse at national satellite imagery reveals a massive low-
pressure system centered in southeastern Nebraska with blizzard
conditions from the Dakotas to Colorado to bands of liquid
precipitation from lower Mississippi River Valley into the Great
Lakes and even a band of severe thunderstorms in eastern Texas. Much
of any impactful weather in Lower Michigan over the next 7 days
will occur with this system during the next 12- 18 hours.
Unfortunately, today has high "bust potential" in terms of chances
for thunderstorms, non- convective winds, and high temperatures.

Regional radar imagery and short-term high resolution model guidance
is in excellent agreement in that the aforementioned bands of
precipitation from the lower Mississippi River Valley into the Great
Lakes will continue pushing northeastward, swinging through Lower
Michigan as the morning progresses. Given SPC-mesoanalysis indicated
elevated lapse rates of 6-7 K/km, a clap of thunder is possible
with this activity though otherwise the main "threat" is light to
briefly moderate rainfall. Confidence is reasonably high that the
band of rain will move out of the area by mid-morning leaving
behind a wide swath of a tenth or two of total precipitation.

Attention will then be on the potential for strong to severe
convection this afternoon and evening. As has been well-advertised
for the past few days, confidence is high that low-level shear
profiles will be favorable for storm organization and even
supercellular structures, but nevertheless low in whether enough
breaks in cloud cover would allow for adequate instability to
develop to realize the troubling kinematic environment. It seems
that forecast high resolution ensemble model guidance is
converging on a solution that features a convectively-enhanced PV
anomaly originating in the Texas/Arkansas region shooting
northeast into the Lower Great Lakes early this afternoon, leading
to less time to destabilize locally all the while forcing an
earlier initiation to convection. Given severe thunderstorms are
developing in Texas as of this writing, such a solution seems
pretty likely at this point. Thus, we expect the second round of
showers/thunderstorms to arrive earlier than in previous forecast
packages (from roughly 16Z/12PM to 20Z/4PM) with increasing
confidence that the greatest severe weather threat will remain
south and east of Lower Michigan.

Note there remains a signal for perhaps a third round of activity
toward the 21Z/5PM to 23Z/7PM timeframe as another wave passes
through, but it's hard to believe we'll see any destabilization
beforehand and as such the severe threat will likely remain low. All
things considered, we had a nice coordination call with the Storm
Prediction Center (SPC) earlier and felt maintaining the slight
risk for areas along/south of I-96 was a safe bet for a first stab
forecast, but the actual threat may in reality end up much lower.
Regardless, it's best to be prepared just in case things go
differently.

All the same, having less (if any) time to destabilize this
afternoon suggests the non-convective wind threat as well as high
temperatures will be lower than previously thought. So, while most
areas will probably inch north of the 60 degree mark this
afternoon (save where there remains a snow pack), temperatures are
unlikely to surge into the upper 60s with wind gusts likely
remaining below 40 mph. The potential to melt a significant
portion of the snowpack remains with associated but delayed
impacts to area rivers (see the hydrology discussion below). The
areal flood watch will remain unchanged but impacts may end up
more localized than not.

As the low pressure system departs northeastward Friday, light
rain/snow showers are expected area wide with minimal impacts
expected. Forecast ensemble model guidance then suggests we'll enjoy
a somewhat quiet period with broken sunshine, seasonable
temperatures, light winds, and low chances for precipitation into
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 756 AM EDT Thu Mar 14 2019

Band of showers exiting the area early this morning, followed by
predominately VFR although southerly sfc winds becoming gusty to
30 kts by mid/late morning. Another round of scattered showers
and possible tstms arrives from the southwest around 17Z and will
be around much of the afternoon. Some of these showers/storms may
produce briefly higher wind gusts in excess of 40 kts. The tstm
and higher wind gust threat ending by around 00Z, then MVFR cigs
arriving 03-06Z tonight as the colder air begins to flow in from
the southwest.

&&

.HYDROLOGY...
Issued at 327 AM EDT Thu Mar 14 2019

Runoff from rain and snowmelt will continue to make its way into the
river systems into next week. Additional rounds of rainfall are
expected this morning through Thursday night, resulting in one
quarter to one half of an inch of rain. Most locations will also
see a complete melting of the snowpack as temperatures warm.

Rivers will see significant rises this week into next due to
rainfall, runoff, and snow melt. The Grand River and Muskegon River
basins will be more affected than the river systems to the south.
Only minor flooding is anticipated at this time, but close
monitoring will be necessary as quite a few sites will rise to near
bankfull or higher.

Finally, while most rivers are now open and flowing, there may still
be stretches of ice within the rivers. Warmer temperatures and
increased runoff may shift or cause this ice to breakup and pile up,
leading to rapid changes in water levels. If you live along a river,
continue to be alert for changing conditions and rising water levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for MIZ037>040-043>046-
050>052.

&&

SYNOPSIS...Borchardt
DISCUSSION...Borchardt
AVIATION...Meade
HYDROLOGY...63/Borchardt
Hazardous weather outlook, Mar 14, 3:40 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
340 AM EDT Thu Mar 14 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
340 AM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Several rounds of showers and embedded thunderstorms are expected
today. While severe weather is looking less likely, a low chance
for damaging winds and even an isolated tornado remains mainly
south I-96.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Recent rainfall and snow melt will lead to river rises across the
area into the weekend. People living along streams and rivers can
expect rises over the course of the next week. The biggest rises
will likely occur north of I-96 where more snowmelt will take
place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BORCHARDT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:01 PM EDTSpecial Weather StatementGRRBarry, Kalamazoo29 min
Mar 14, 4:16 PM EDTSevere Thunderstorm WarningGRRVan Buren44 min
Mar 14, 4:44 PM EDTSpecial Weather StatementGRRKent46 min
Mar 14, 4:53 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry25 min
Mar 14, 5:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
Mar 14, 5:17 PM EDTSevere Thunderstorm WarningGRRIonia, Kent28 min
Mar 14, 5:37 PM EDTSpecial Weather StatementGRREaton53 min
Mar 14, 5:50 PM EDTSevere Thunderstorm WarningGRREaton40 min
Mar 14, 6:11 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham34 min
Mar 14, 6:12 PM EDTAreal Flood WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more20 hr
Mar 14, 6:36 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson39 min
Mar 14, 7:05 PM EDTRiver Flood WarningGRRGratiot21 hr
Mar 14, 7:10 PM EDTTornado WarningGRRJackson20 min

Nearby

Wind Advisories in Michigan, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.